1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2017 »
    Dismiss Notice
  3. Guest, Royal Holloway, University of London are conducting a study to understand how people with diabetes create and share knowledge online. Get involved here »
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Infusion sites leaking insulin?

Discussion in 'Diabetes Complications' started by Bvanmil2, Oct 23, 2017.

  1. Bvanmil2

    Bvanmil2 Type 1 · Member

    Messages:
    10
    Likes Received:
    2
    Trophy Points:
    3
    Hey everybody, I’m new and haven’t posted anything yet, but I’ve been having the same issues for the past while and I’m unsure as what to do. I've been type 1 for 14 years now and for abut 8 years I also put infusion sites on my stomach. Then they started to leak insulin, the insulin wasn’t going into my skin but coming on my skin out of the site and down my arm. My doctors suggested to change site spots so I then changed to my arms because I am a dancer and cannot use my legs. Recently the sites on my arms r now leaking again. The hospital doctors still say they have never seen it before and they don’t know. Has anyone experienced this or has any suggestions on what to do?
     
  2. caretaker

    caretaker Type 1 · Well-Known Member

    Messages:
    264
    Likes Received:
    264
    Trophy Points:
    103
    maybe try a different type of infusion set
     
    • Like Like x 1
    • Agree Agree x 1
  3. GrantGam

    GrantGam Type 1 · Well-Known Member

    Messages:
    2,634
    Likes Received:
    1,561
    Trophy Points:
    178
    Hey @Bvanmil2, a warm welcome to the forum:)

    Have you any issues with lipohypertrophy? There is always the possibility that if you have bad scarring at infusion sites, that the end of the cannula could be bumping up against scar tissue - forcing the insulin to leak out. I would have thought that you'd be experiencing a hefty amount of hyperglycemia though, is that the case?

    Have you tried placing a set in a place that you don't typically use? Top of your buttocks, hip areas, etc?

    I don't pump so my advice is pretty weak, but what about a change of infusion set?
     
    • Like Like x 1
  4. Bvanmil2

    Bvanmil2 Type 1 · Member

    Messages:
    10
    Likes Received:
    2
    Trophy Points:
    3
    Thank you for the idea and it is a great idea but I used to be on the cozmo pump with different sites and it started leaking then and when I changed to Medtronic and changed sites it still leaked so I don’t think I will change again. It was a good idea though
     
  5. Bvanmil2

    Bvanmil2 Type 1 · Member

    Messages:
    10
    Likes Received:
    2
    Trophy Points:
    3
    I think you’re right because I have lipohypertrophy on my stomach where the leaking sites first started and it may be on my arms now so I think that you’re probably right, I never thought of that thank you. I just don’t know what I’m supposed to do about that or if there is anything I can do about it
     
  6. GrantGam

    GrantGam Type 1 · Well-Known Member

    Messages:
    2,634
    Likes Received:
    1,561
    Trophy Points:
    178
    I'm surprised your diabetologist never considered this as a possibility - was it not mentioned?

    Lipohypertrophy can subside if you give the sites a good rest - so if this is the case for you, it would be best practice to use alternative sites and see if matters improve. If you still have issues, then I'd imagine that the problem lies with the infusion sets you're currently using - or even your application technique.

    As I'm not a pumper, I'll tag some forum members who are - and who will be much better placed to advise than me:)

    @himtoo, @noblehead, @Juicyj, @Snapsy.

    As you can see from the below image, there is a lot of surface area that can be used for injections/infusion sets. But as creatures of habit; we tend to favour the ones most convenient or easily accessible. This in turn can cause us re-use the same ones too often, resulting in things like lipohypertrophy.

    insulin_sites_index2.png
     
    • Like Like x 2
  7. Juicyj

    Juicyj Type 1 · Moderator
    Staff Member

    Messages:
    3,265
    Likes Received:
    3,526
    Trophy Points:
    198
    Hi @Bvanmil2 - can you advise what sets you are using ? I use medtronic sure-t sets and never have an issue however would be interested to know what sets you use and we can see if other members have the same issue :)
     
    • Like Like x 1
  8. Bvanmil2

    Bvanmil2 Type 1 · Member

    Messages:
    10
    Likes Received:
    2
    Trophy Points:
    3
    I use the Mio sets.
     
  9. trishmacgregor

    trishmacgregor Type 1 · Member

    Messages:
    8
    Likes Received:
    1
    Trophy Points:
    43
    Hi
    I use Animas vibe and had the same issue. Mine was resolved by using combo bolus over 10 mins which seemed to work for me.
     
    • Like Like x 1
  10. Bvanmil2

    Bvanmil2 Type 1 · Member

    Messages:
    10
    Likes Received:
    2
    Trophy Points:
    3
     
  11. Bvanmil2

    Bvanmil2 Type 1 · Member

    Messages:
    10
    Likes Received:
    2
    Trophy Points:
    3
    Thank you I will have to look into that. That is interesting to know thanks you!
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook